Gingival hyperplasia, a well-known side effect of ciclosporin A (CS-A), is much more prominent when CS-A is used in combination with calcium channel blockers, especially dihydropyridines. On the other hand, it is interesting to note that this complication is not observed in all patients using this drug combination. This study was conducted in order to investigate the relationship (if any) between major histocompatibility complex antigens and gingival hyperplasia. Seventy-six renal transplantation patients were evaluated by an experienced dentist for gingival hyperplasia. The patients were then divided into two groups according to the presence (group 1, n = 18) or absence (group 2, n = 58) of gingival hyperplasia. There was no significant difference between the two groups regarding age, sex, transplant age, donor type, antihypertensive and immunosuppressive therapy protocols, and CS-A levels. HLA-DR2 antigen was present in 63% of the patients with gingival hyperplasia and in 34% of the patients without gingival hyperplasia. However, the HLA-DR1 antigen frequencies were found to be 11 and 22% in group 1 and group 2, respectively. In patients receiving nifedipine as an antihypertensive therapy, gingival hyperplasia developed more often than in patients receiving verapamil or diltiazem. As a result, in renal allograft recipients with HLA-DR1 antigen, gingival hyperplasia was seen less frequently than in HLA-DR2-positive patients. It is believed that the presence of these antigens regulates the response of the patients to either CS-A and/or calcium channel blockers.